Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 169, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 4:13 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2020, 4:13 PM CDT (21:13 UTC)
- Expired
- Jul 17, 2020, 5:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Benson County, ND, Ramsey County, ND
The radar
The Minot AFB radar (KMBX), 107 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:46 PM CDT | TSTM WND GST 66 | 3 W Churchs Ferry, ND | PEAK WIND MEASURED AT AN RWIS STATION ALONG HIGHWAY 2. |
| Jul 17, 4:46 PM CDT | TSTM WND GST 66 | 4 Wnw Churchs Ferry, ND | PEAK WIND MEASURED AT AN RWIS STATION ALONG HIGHWAY 2. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted.
534
WUUS53 KFGF 172113
SVRFGF
NDC005-071-172215-
/O.NEW.KFGF.SV.W.0169.200717T2113Z-200717T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
413 PM CDT Fri Jul 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Benson County in northeastern North Dakota...
West central Ramsey County in northeastern North Dakota...
* Until 515 PM CDT.
* At 412 PM CDT, a severe thunderstorm was located over York, or 34
miles west of Devils Lake, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Leeds and Harlow around 420 PM CDT.
Brinsmade around 435 PM CDT.
Churchs Ferry around 440 PM CDT.
Penn around 450 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9967 4837 9947 4832 9888 4796 9913
4820 9975
TIME...MOT...LOC 2112Z 284DEG 35KT 4829 9958
HAIL...1.00IN
WIND...70MPH
$$
Hopkins2 follow-up statements
362
WWUS53 KFGF 172139
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
439 PM CDT Fri Jul 17 2020
NDC005-071-172215-
/O.CON.KFGF.SV.W.0169.000000T0000Z-200717T2215Z/
Benson ND-Ramsey ND-
439 PM CDT Fri Jul 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN BENSON AND WEST CENTRAL RAMSEY COUNTIES...
At 439 PM CDT, a severe thunderstorm was located near Brinsmade, or
23 miles west of Devils Lake, moving east at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Brinsmade around 445 PM CDT.
Churchs Ferry around 450 PM CDT.
Penn around 500 PM CDT.
Western Grahams Island State Park around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9967 4837 9947 4832 9888 4796 9913
4820 9975
TIME...MOT...LOC 2139Z 290DEG 26KT 4823 9935
HAIL...1.00IN
WIND...70MPH
$$
Knutsvig453
WWUS53 KFGF 172157
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
457 PM CDT Fri Jul 17 2020
NDC005-071-172215-
/O.CON.KFGF.SV.W.0169.000000T0000Z-200717T2215Z/
Benson ND-Ramsey ND-
457 PM CDT Fri Jul 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL BENSON AND WEST CENTRAL RAMSEY COUNTIES...
At 456 PM CDT, a severe thunderstorm was located near Leeds, or 23
miles northwest of Devils Lake, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 446 PM, a 66 mph wind gust was reported
two miles west of Churchs Ferry.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Churchs Ferry around 505 PM CDT.
Penn around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4835 9948 4836 9939 4832 9888 4796 9913
4817 9963
TIME...MOT...LOC 2156Z 277DEG 37KT 4826 9934
HAIL...1.00IN
WIND...70MPH
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:07 PM CDT, 6 minutes earlier.
Area forecast discussion, Jul 17, 4:07 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
407 PM CDT Fri Jul 17 2020
.MESOSCALE DISCUSSION...
Issued at 406 PM CDT Fri Jul 17 2020
With temperatures in the upper 80s to low 90s and dew points up
around 70 the airmass is significantly unstable. ML CAPE values in
excess of 3500 J/kg will be present through at least this evening
and possibly into the overnight. This instability will fall after
storms pass and remove the potential energy from the atmosphere.
Bulk shear is more moderate will values around 40 knots for the 0 to
6 km layer. This is expected to improve later in the day in the near
storm environment, which will increase the chances for additional
organized severe convection. Expect the current line of storms to
move to the east or southeast along the gradient of the highest CAPE
values this evening. Additional development has started to occur
west of Bismarck and this is expected to move east into eastern
North Dakota later this evening. By the time these storms move into
eastern North Dakota upscale growth will lead to a likely linear
storm mode so the threat will most likely be wind with chances for
isolated tornadoes. Hail could be a threat if a discrete storm mode
can prevail, but based on storm trends so far today a linear storm
mode looks more likely.
Precipitable water values near and over 1.5 inches are present
across eastern North Dakota supported by strong moisture transport
aloft. This will only increase later thanks to the low level jet
and could lead to precipitable water values near 2 inches, which
is near the climatological maximum for our area this time of year.
The threat for flooding will determine more of storm speed and
antecedent conditions. Most storm motions should be fast enough
for the flash flood threat to be more localized in nature in urban
areas and locations that have had an excess of rain over the past
month like Kittson County, MN.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020
See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).
.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020
For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.
The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Jul 17 2020
Main aviation threat will be a line of thunderstorms expected to
move through the region from west to east. This line of
thunderstorms will likely contain very strong wind gusts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
053.
MN...None.
MESOSCALE...NC
SHORT TERM...TG
LONG TERM...BH
AVIATION...TGHazardous weather outlook, Jul 17, 5:22 AM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 522 AM CDT Fri Jul 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-181030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with large hail up to 2 inches, brief line-embedded tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with todays strongest storms. Localized flash flooding is possible. Heat index values will reach or slightly exceed 100 degrees today in southeastern ND. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-026-028-038-054-181030- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- Western Walsh- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with hail 2 inches or larger, tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with today's strongest storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 17, 3:31 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
331 PM CDT Fri Jul 17 2020
MNZ004-NDZ008-172130-
Kittson MN-Pembina ND-
331 PM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR KITTSON AND PEMBINA COUNTIES
UNTIL 430 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Backoo, or 31 miles east of Langdon, moving east at 55 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Bathgate around 340 PM CDT.
Hamilton around 345 PM CDT.
Joliette around 355 PM CDT.
Humboldt around 400 PM CDT.
Northcote around 405 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Minnesota...and northeastern North Dakota.
LAT...LON 4900 9648 4855 9644 4870 9793 4872 9794
4900 9786
TIME...MOT...LOC 2031Z 274DEG 48KT 4887 9769
HopkinsLocal storm report, Jul 17, 3:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
352 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FUNNEL CLOUD CHURCHS FERRY 48.27N 99.19W
07/17/2020 RAMSEY ND BROADCAST MEDIA
BRIEF FUNNEL NOTED UNDER PERSISTENT WALL CLOUD, VIA
WEBCAM.
&&
GGUSTLocal storm report, Jul 17, 3:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
359 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 3 W ESMOND 48.03N 99.83W
07/17/2020 Benson ND TRAINED SPOTTER
SEVERAL 12 INCH DIAMETER OR LARGER TREE BRANCHES AND
LIMBS BROKEN DOWN IN SHELTER BELT. ALSO DIME TO NICKEL
SIZED HAIL.
&&
GGUSTLocal storm report, Jul 17, 4:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 5 WSW CHURCHS FERRY 48.24N 99.29W
07/17/2020 M77 MPH Benson ND MESONET
PEAK WINDS MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jul 17, 4:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST 5 WSW CHURCHS FERRY 48.24N 99.29W
07/17/2020 M77.00 MPH Benson ND MESONET
PEAK WINDS MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jul 17, 4:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
404 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST 5 N ADAMS 48.49N 98.07W
07/17/2020 M58.00 MPH Walsh ND MESONET
PEAK WINDS MEASURED AT AN NDAWN STATION.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:31 AM CDT | Heat Advisory | FGF | Barnes, Cass, Ransom, Richland, Sargent | 15 hr |
| Jul 17, 2:01 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 59 min |
| Jul 17, 2:22 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 53 min |
| Jul 17, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 57 min |
| Jul 17, 2:56 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Pembina, Ramsey, Towner, Walsh | 64 min |
| Jul 17, 3:21 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 54 min |
| Jul 17, 3:31 PM CDT | Special Weather Statement | FGF | Pembina | 59 min |
| Jul 17, 3:47 PM CDT | Tornado Warning | FGF | Benson, Ramsey | 22 min |
| Jul 17, 3:54 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Nelson, Pembina, Ramsey, Walsh | 51 min |
| Jul 17, 4:09 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 66 min |
| Jul 17, 4:18 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 57 min |
| Jul 17, 4:21 PM CDT | Areal Flood Advisory | FGF | Benson, Ramsey | 3 hr |
| Jul 17, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Pembina, Walsh | 67 min |
| Jul 17, 4:49 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 41 min |
| Jul 17, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 62 min |
| Jul 17, 5:10 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey, Towner | 65 min |
| Jul 17, 5:21 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 54 min |
| Jul 17, 5:25 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 65 min |
| Jul 17, 5:39 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 66 min |
| Jul 17, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 66 min |
| Jul 17, 6:35 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Steele | 55 min |
| Jul 17, 6:46 PM CDT | Special Weather Statement | FGF | Benson | 44 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.